Antidepressant + NSAID May Up Risk of Brain Bleeds

Antidepressant + NSAID May Up Risk of Brain Bleeds
Antidepressant + NSAID May Up Risk of Brain Bleeds

Concomitant use of antidepressants and non-steroidal anti-inflammatory drugs (NSAIDs) is associated with an increased risk of intracranial hemorrhage, particularly in men, according to a new study published in The BMJ.

In the first population-based cohort study on the risk of intracranial hemorrhage associated with combined use of antidepressants and NSAIDs, researchers reviewed the Korean Health Insurance Review and Assessment Service database for patients who were prescribed at least one antidepressant medication from January 1, 2009 to December 31, 2013 (n=4,145,22). All patients were new users of antidepressants without a history of receiving a prescription for antidepressants during the previous year and without a previous primary or secondary diagnosis of intracranial hemorrhage. NSAID use was defined as having received at least one prescription for an NSAID during 30-day follow-up of new antidepressant treatment. Antidepressants included tricyclic antidepressants, selective serotonin reuptake inhibitors, serotonin-norepinephrine reuptake inhibitors, monoamine oxidase inhibitors, and others (eg, bupropion, hypericin, mirtazapine, tianeptine, and trazodone). Hospital records were used to identify time to first admission with intracranial hemorrhage within 30 days of a new antidepressant prescription.

RELATED: FDA Strengthens NSAID Warnings Regarding Heart Attack and Stroke Risk

The risk of intracranial hemorrhage was greater among patients with concomitant use of antidepressants and NSAIDs compared to those taking antidepressants alone (hazard ratio [HR] 1.6; 95% CI, 1.32–1.85). There were no statistically meaningful differences in risk of intracranial hemorrhage between the antidepressant drug classes, but males were significantly more likely to experience intracranial hemorrhage with antidepressant-NSAID use.

An accompanying editorial added that these findings are particularly concerning due to the over-the-counter availability of certain NSAIDs, and that clinicians should carefully monitor patients during the first 30 days of treatment with antidepressants and advise them of the risks with concomitant use of NSAIDs.

For more information visit BMJ.com.

Loading links....